Drug overdose is the leading cause of injury death in the United States.
According to the Centers for Disease Control and Prevention, or CDC, approximately 43,982 people died from a drug overdose in America in 2013. In fact, drug overdose fatalities surpassed motor vehicle crash deaths for adults between the ages of 25 and 64.
Prescription drugs accounted for over half of all overdose fatalities in 2013, and the CDC estimates that prescription opioids in particular kill 44 Americans every day. The Drug Abuse Warning Network (DAWN) report also published that in 2011, there were 2.5 million visits to emergency departments (EDs) around the country related to the abuse or misuse of drugs or alcohol. A drug overdose is when your body cannot safely breakdown the amount of drugs or alcohol introduced in a particular sitting, resulting in toxic levels.
Drug overdoses are either intentional or accidental. An accidental overdose may be most common in children and substance abusers while an intentional overdose may be a form of suicidal or self-harming behavior.
An overdose can be caused by a number of reasons, such as mixing more than one drug, or taking drugs and alcohol together, which can interact negatively with each other and heighten the effects of both. For instance, benzodiazepine medications like Valium and Xanax are sedatives and central nervous system depressants, and when mixed with other central nervous system depressants like alcohol or opioids, respiration (breathing) rates can be lowered to dangerous levels.
reports that opioids and benzodiazepines are commonly found together in those seeking emergency treatment for an adverse reaction to drugs. A quarter of all ED visits involving drug misuse or abuse in 2011 also involved alcohol, the DAWN
report published as well. Each person’s body and brain are different too, and some may experience an overdose with smaller amounts of substances than others do. Personal genetics and physiologies may account for different risk factors relating to drug abuse.
The potential for an overdose increases with recreation drug use and abuse, and it will depend on the drug and method of abuse as well. Injecting or snorting drugs can send them rapidly across the blood-brain barrier, for example, therefore increasing the risk for an overdose. Relapse after a period of abstinence or detox can also raise the possibility for a dangerous overdose
as detox removes drugs or alcohol from the body and resets the system. This means that tolerance levels that you may have built up previously may be significantly lower, and a return to abusing drugs or alcohol at previous levels can lead straight to an overdose as the body can no longer handle those amounts.
Signs of an Overdose
Overdose symptoms may vary depending on the type of drug abused, but generally speaking, signs of an overdose may include:
- Trouble breathing or shallow breathing
- Blue tinge to fingernail beds or lips
- Extreme confusion
- Vomiting and nausea
- Irregular heart rate and/or blood pressure
- Drowsiness or an inability to wake a person
- Loss of consciousness
- Chest pain
- Change in body temperature, either fever or chills
- Ataxia or staggering gait
- Abnormal pupil size or nonreactive pupils
- Cold sweats
- Violent behavior
- Dry and hot skin
An overdose may not look the same in everyone, and only some of these symptoms may be present. If you suspect an overdose, it is a medical emergency and you should seek immediate medical attention.
There are some general first aid tips you can use if someone you are with experiences an overdose. First, you should check to make sure he is breathing, that his airway is unobstructed, and that his pulse is steady. If he is not breathing or his pulse is weak, CPR may be necessary. If he is breathing on his own, place him into the recovery position on his side, so that if he does vomit, he will not choke on it. Loosen his clothing, and keep him awake if possible, while you wait for help to arrive.
When medical professionals arrive on the scene, provide them with as much information as possible, especially if you know what the person took, the amount, and when and how the substance was taken. This can help professionals to reverse the drugs’ effects. If you have the containers or pill bottles, that can be helpful for medical personnel too.
Overdose Follow-Up Care
The best treatment for an overdose is prevention. Drug overdose can indicate a larger problem with substance abuse. In 2013, the National Survey on Drug Use and Health (NSDUH) published that 24.6 million Americans, or 9.4 percent of the population aged 12 and older, were considered current illicit drug users, meaning that they had abused drugs in the month prior to the national survey. The NSDUH further reported that 22.7 million Americans needed treatment for a drug or alcohol abuse or dependency.
Treatment for an issue with drugs or alcohol, as follow-up care after an overdose, should include a mental health evaluation and psychiatric care. Psychotherapies including behavioral therapies can help assess the root cause of self-destructive behaviors, such as substance abuse, and help to teach new and improved coping mechanisms.
Substance abuse is often a form of self-medication for mental illness symptoms as well, as around one-third of alcohol abusers and one-half of drug abusers also suffer from a mental disorder, according to the National Alliance on Mental Illness (NAMI). Dual diagnosis treatment is an integrated treatment model that addresses both substance abuse and mental disorders simultaneously in order help manage potential side effects.
Medical and mental health professionals can work together to formulate the best treatment plan for you or your loved one. Substance abuse education, prevention methods and rehabilitation programs can literally save a life. If you, or your loved one, are battling substance abuse or dependency, contact us today to learn more about treatment options.